FDA Announces a Voluntary Recall from Texas Compounding Pharmacy








The FDA has announced a voluntary recall of all sterile products made by one Texas Compounding pharmacy. This is the latest recall in a series of them since the fungal meningitis outbreak last year.  According to the FDA on Sunday, in two separate hospitals in Texas 15 patients have developed infections in their bloodstream that are bacterial after receiving injections made by Specialty Compounding in Cedar Park, Texas.

On Sunday, the FDA announced a voluntary recall from a Texas compounding pharmacy after bacterial infections of the bloodstream.

On Sunday, the FDA announced a voluntary recall from a Texas compounding pharmacy after bacterial infections of the bloodstream.

In this case, the patients were given a mineral supplement known as calcium gluconate by injection.  It is often given as part of a cardiac arrest treatment, as well as to treat extremely high levels of potassium and calcium deficiency.  An organism that is called Rhodococcus equi is the cause of the bacterial infection in the bloodstream.

Since the outbreak of fungal meningitis began in September of last year, the FDA has begun more thorough investigations of injections.  The meningitis was caused from steroidal injections that came from the New England Compounding Center, Massachusetts.  In the case of those injections, the outbreak became a nationwide concern and caused 63 fatalities and made 749 ill with symptoms that ranged from abscesses to full-blown meningitis, which is an inflammation of the brain, the CDC says.

Many compounding pharmacies have come under an increase in examination since the outbreak occurred.  By tradition, compounders would make small amounts of medications for individual patients, but today, many of them are more like big manufactures that ship thousands of medical products at one time.

Senator Tom Harken, from Iowa has said that he is saddened to hear of another incident such as this one, where patients have possibly suffered harm due to medications made by compounders. He plans to take action to improve compounded medication safety through a new bipartisan Pharmaceutical Quality, Security and Accountability act.

This has not been the only recent voluntary recall by compounding pharmacies this year.  In fact, there have been three other incidences of injections being recalled by their maker due to problems.  In those cases, no patients became ill.  However, many feel that compounding pharmacies are not under enough regulations and inspections, which can potentially increase the danger to patients that need injections.

Powered By DT Author Box

Written by Lisa Cramer

Lisa Cramer is a newbie writer that is on the verge of becoming a very talented journalist. Her passion for writing has always been kindred to her heart. But, her recent career change in the medical field has led her to us. And now finally she is pursuing her deepest passion of covering health news, and advancing as a professional journalist. She is ecstatic about being a part of NewHealthAlert.net and will make it her mission to provide readers on the site with “real facts” and deep insight into the latest breaking health news around the world. Contact Lisa at lisac@newhealthalert.net

Pin It

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>